Pages Navigation Menu

Brown discharge during Mirena

Mirena is one of modern safe contraception – it is a special type of IUD (intrauterine device) which is soft and flexible IUD that releases small amounts of hormone locally into the uterus. Mirena (levonorgestrel-releasing intrauterine system) is a hormone-releasing IUD placed in the uterus. Mirena also treats heavy periods in women who choose intrauterine contraception.
In most cases Mirena insure safe contraception that lasts up to 5 years.

It is important to know that:

red check mark very small  Mirena is more than 99% effective at preventing pregnancy;

red check mark very small  Fertility is reversible after Mirena use – you can try to become pregnant as soon as Mirena is removed;

red check mark very small  Mirena can cause vaginal infections and pelvic infection (PID) which could provoke unpleasant brown discharge between periods;

red check mark very small  Mirena is also proven to reduce heavy periods in women who choose intrauterine contraception but could provoke brown discharge in women with heavy periods in history.

red check mark very small  Brown discharge, bleeding and/or brown spotting may increase in the first few months and continue to be irregular during whole menstrual cycle.

Mirena IUD

Mirena IUD

Brown discharge is one of unpleasant side effects of Mirena. During first 6 months with Mirena you could experience the brown discharge.

Main causes for brown discharge during Mirena use are hormonal disturbances and/or infections (vaginal infections and/or pelvic infections). In both cases the endometrium (internal uterine lining) is damaged.

The percentage of women who develop brown discharge because of PID while using Mirena is about 1-3%. The risk is highest shortly after placement (especially within the first 20 days) and if you have a vaginal infection at the time of placement. After the first 20 days, the risk of PID is reduced.

During the first three to six months of Mirena use, the number of brown discharge/bleeding and/or brown spotting days may be increased and bleeding patterns may be irregular. Thereafter the number of brown discharge and/or brown spotting days usually decreases but brown discharge may remain irregular.

Brown discharge could appear after Mirena insertion – it is pretty common and many women could experience brown discharge during one week after Mirena insertion. However non stopping brown discharge could be a sign of vaginal or pelvic infections and a health care professional should be contacted immediately.

Recommendations for women who suffer brown discharge after Mirena insertion:

red check mark very small  Mirena IUD is a foreign object that is introduced into the body and brown discharge or bleeding are common for the first few weeks after insertion. Wear a panty liner or a light maxi pad – use unscented panty liners or pads;

red check mark very small  If the brown discharge has a strong odor, it could be a sign of an infection other than Pelvic Inflammatory Disease. Visit your doctor immediately;

red check mark very small  Take care of vaginal hygiene – keep the area clean. Regular baths or showers will help you feel fresh and clean. Do not use harsh soaps on the genital area. Use a fragrance-free soap or body wash;

red check mark very small  If you are fed up of brown discharge, never attempt to remove the IUD by yourself. Better visit your doctor for advice.

Mirena IUD

Mirena IUD

16 Comments

  1. I have brown discharge I have been on the mirena for about 4 months it doesn’t smell or anything and I just git off my menstrual 2 weeks ago. Is this normal???

    • it is mirena side effect

  2. I have the mirena since aug 2013 and i have a dark brown almost black discharge! M breast are sore and their is coming white stuff out! What can be wrong?

    • check pregnancy

  3. How can.I get rid off discharge odor ?

  4. I have a black coloured discharge and bad cramps been on mirena 6months now never had this before is this normal?

    • it is side effect from mirena

  5. I have dark brown/ black discharge and bad cramps..also blood clots. I got the mirena put in on 6/12/15. Do you think it shifted?

    • mirena has hormonal component which can trigger brown discharge; cramps are provoked by IUD (it is temporary); your body is adapting to mirena

  6. I had my Mirena out 4 days ago and experiencing brown discharge with little ‘bits’ in it. I’ve never had this during the time my Mirena was in place. What could this be.

    • just adaptation after mirena (hormonal component of mirena disappeared and body is adapting)

  7. I’ve had the iud in for about two months now. I didn’t have any brown discharge at first. My husband and I had sex with no problems except for one time. It hurt a little bit. It kind of felt like he pushed it in further. Ever since that happened I’ve had the brown discharge. No pain but that was about five out six weeks ago.

    • actually during sex you had mechanical push of IUD, it moved and scratched endometrium and you had brown discharge; with time you will discover the best safe position for sex

  8. So i’ve had my mirena (5years) for about 6-7 months now and i just had sex recently and it was pretty rough, so now its been 2 days since the brown discharge is leakin black discharge… Im getting worried. And also im cramping and my breast feel sore .

    • you are experiencing mirena side effects (cramping, breast sore) and post-traumatic brown discharge

Leave a Comment

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

Pin It on Pinterest

Share This